Hail, Hancock
- When
- March 22, 6:54 PM EST
- Where
- Hancock County, 0.19 mi NNW of Williamstown
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 40.833, -83.651
Hail up to quarter-size in Williamstown.
At the surface, a low wobbled east-southeastward from east-central NY to Atlantic waters east of Cape Cod and south of western Nova Scotia during the evening of the 22nd. This allowed the trailing surface cold front to sweep southward from mid-OH and toward the Middle Ohio River Valley while the upper-reaches of the front remained over northern OH.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS CLE wrote it up.
At the surface, a low wobbled east-southeastward from east-central NY to Atlantic waters east of Cape Cod and south of western Nova Scotia during the evening of the 22nd. This allowed the trailing surface cold front to sweep southward from mid-OH and toward the Middle Ohio River Valley while the upper-reaches of the front remained over northern OH. Moist isentropic ascent along the upper-reaches of the front released weak to moderate and elevated CAPE amidst steep mid-level lapse rates and moderate to strong effective bulk shear. As a result, scattered multicells and isolated supercells with small to severe hail developed over northern OH and persisted generally northeastward or eastward.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cleveland, OH wrote its last area forecast discussion before the first event at Mar 22, 6:01 PM EST, 53 minutes earlier. Its key messages:
Area Forecast Discussion National Weather Service Cleveland OH 701 PM EDT Sun Mar 22 2026 .WHAT HAS CHANGED... The likelihood of afternoon convection is decreasing due to widespread cloud cover and lack of instability. As of now, it appears that the best chance of severe weather will occur in the southern part of the local area this evening, although it's possible that the majority of the strong to severe storms remain to the south/southeast of the local area. && .KEY MESSAGES... 1.) Isolated to scattered strong to severe storms possible primarily in the southern portion of the forecast area this evening. 2.) Variable temperatures expected for most of the week with periodic precipitation chances occurring tonight and mid to late week. && .DISCUSSION... KEY MESSAGE 1... A cold front will continue to move southeast across the local area this afternoon. Showers are likely along the cold front this afternoon, although widespread cloud cover, dry air, and lack of instability will likely hinder any thunderstorm development. The best chance of storms will likely be along the southeastern border or to the southeast of the local area, but thunderstorms will likely hold off until later this evening. Confidence in convection is slightly higher for this evening, although once again there's still uncertainty in where storms will initiate. Showers and thunderstorms are expected to develop behind the cold front at around 8 PM this evening before exiting to the southeast by midnight, however mid-level dry air may once again inhibit convection development. There's also a chance that storms develop near the southeastern border of the CWA and strengthen after exiting the CWA. The best instability will likely be in the southern half of the local area, primarily from U.S. Route 30 south. There will be a sharp cutoff in shear values close to the lakeshore, however 0-6km shear values of 30-40+ knots support storm mode of a more organized line or supercells. At this point, instability will be elevated and lapse rates are relatively high so large hail will be the primary hazard, although surrounding upper air soundings suggest that dry low-level air could produce a risk of downbursts/damaging wind gusts. Will need to keep a close eye on mesoanalysis/satellite data over the next several hours and will make adjustments to the forecast as needed. Either way, there is a Slight Risk (level 2 of 5) for severe weather along and south of a line from roughly Marion to Warren, OH with a Marginal Risk (level 1 of 5) north from roughly Findlay, OH to Meadville, PA (including Cleveland). The best potential for severe weather will be in the Enhanced Risk area to the southeast of the forecast area. KEY MESSAGE 2... Cold air advection and lingering troughing over the Lower Great Lakes will result in low-end chances of light snow showers across NE OH and NW PA late tonight through Monday afternoon, although accumulations beyond a dusting on grassy/elevated surfaces are not expected. From there, dry weather is favored Monday night through early Wednesday evening as high pressure builds over the region. Periodic showers are likely as the next system approaches and crosses the region late Wednesday through Thursday evening. A few thunderstorms are possible with cold front passage on Thursday or Thursday night, but still quite a bit of uncertainty with frontal passage timing and the resulting precipitation chances. Dry weather is favored for the weekend. Temperatures will fluctuate quite a bit during the week with the coldest high temperatures in the upper 30s and lower 40s anticipated Monday/Friday and the warmest highs in the 60s and lower 70s anticipated on Thursday. && .AVIATION /00Z Monday THROUGH Friday/... The main aviation concern and expectations for this 00z TAF update will be for variable flight categories this evening with a trend downward from VFR to low end MVFR/IFR. Scattered showers will move in this evening. Some thunderstorms are possible and mentioned in the TAFs at FDY, MFD, CAK, and YNG through 03z or 04z. Ceilings will gradually lower this evening into the low end MVFR or IFR. The best potential for IFR will be at CAK, YNG, ERI, CLE, and MFD. Ceilings will start to lift into MVFR Monday morning into the afternoon. Some ceilings will scattered out over NWOH by late in the TAF period. Winds will be northerly 10 to 15 knots with occasional gusts up to 25 knots during the TAF period. Outlook...Non-VFR conditions possible Wednesday into Thursday with scattered rain showers. && .MARINE... A cold front continues to slowly drift south across the are this afternoon, allowing winds across Lake Erie to become northerly at 10 to 20 knots. The strong winds remain isolated to the western basin right now. As the cold front moves further south, winds will gain more of a northwesterly component with winds up to 20 knots spreading east across the central basin. This gustier onshore flow will result in waves building to 3-5 feet across the central basin late tonight into early Monday morning. As a result, a brief Small Craft Advisory has been issued to highlight this hazard. As the parent low moves off the Mid-Atlantic Coast on Monday, northwest winds will weaken to 10-15 knots. High pressure builds over the region Tuesday, shifting winds once again to be from the south-southwest at 5-10 knots which will persist through much of Wednesday. Another low pressure system is forecast to move east through the region Thursday into Friday, increasing winds to 15 to 20 knots once again. This period will need to be monitored for any additional marine headlines. && .CLE WATCHES/WARNINGS/ADVISORIES... OH...None. PA...None. MARINE...Small Craft Advisory until 11 AM EDT Monday for LEZ144>146. && DISCUSSION...15 AVIATION...77 MARINE...04
Hazardous Weather Outlook National Weather Service Cleveland OH 541 PM EDT Sun Mar 22 2026 LEZ061-142>149-162>169-232145- Ripley to Buffalo NY extending from 5NM off shoreline to US- Canadian border-Maumee Bay to Reno Beach OH- Reno Beach to The Islands OH-The Islands to Vermilion OH- Vermilion to Avon Point OH-Avon Point to Willowick OH- Willowick to Geneva-on-the Lake OH-Geneva-on-the-Lake to Conneaut OH- Conneaut OH to Ripley NY- Detroit River Lt. to Maumee Bay OH to Reno Beach OH beyond 5NM offshoreline to US-Canadian border- Reno Beach to The Islands OH beyond 5NM off shoreline to US- Canadian border- The Islands to Vermilion OH beyond 5 nm off shoreline to US- Canadian border- Vermilion to Avon Point OH beyond 5 nm off shoreline to US- Canadian border- Avon Point to Willowick OH beyond 5 nm off shoreline to US- Canadian border-Willowick to Geneva-on-the- Lake OH beyond 5NM off shoreline to US-Canadian border-Geneva-on-the- Lake to Conneaut OH beyond 5 nm off shoreline to US-Canadian border- Conneaut OH to Ripley NY beyond 5 nm off shoreline to US- Canadian border- 541 PM EDT Sun Mar 22 2026 This Hazardous Weather Outlook is for Lake Erie. .DAY ONE...Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Monday through Saturday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. OHZ003-006>014-018>023-033-089-PAZ001>003-232145- Lucas-Wood-Ottawa-Sandusky-Erie-Lorain-Cuyahoga-Lake-Geauga- Ashtabula Inland-Seneca-Huron-Medina-Summit-Portage-Trumbull- Mahoning-Ashtabula Lakeshore-Northern Erie-Southern Erie-Crawford- 541 PM EDT Sun Mar 22 2026 This Hazardous Weather Outlook is for north central Ohio, northeast Ohio, northwest Ohio and northwest Pennsylvania. .DAY ONE...Tonight. Hazardous weather is not expected at this time. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. OHZ017-027>032-036>038-047-232145- Hancock-Wyandot-Crawford-Richland-Ashland-Wayne-Stark-Marion-Morrow- Holmes-Knox- 541 PM EDT Sun Mar 22 2026 ...SEVERE THUNDERSTORM WATCH 73 IN EFFECT UNTIL MIDNIGHT EDT TONIGHT... This Hazardous Weather Outlook is for north central Ohio, northeast Ohio and northwest Ohio. .DAY ONE...Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Severe Thunderstorm Watch. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
Special Weather Statement
National Weather Service Cleveland OH
528 PM EDT Sun Mar 22 2026
OHZ023-222145-
Trumbull OH-
528 PM EDT Sun Mar 22 2026
...A STRONG THUNDERSTORM WILL IMPACT NORTHEASTERN TRUMBULL COUNTY
THROUGH 545 PM EDT...
At 528 PM EDT, Doppler radar was tracking a strong thunderstorm 7
miles south of Kinsman, or 7 miles northwest of Sharpsville, moving
east at 60 mph.
HAZARD...Wind gusts up to 50 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Orangeville, Yankee Lake, and Brookfield Center.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4124 8065 4144 8065 4145 8052 4124 8052
TIME...MOT...LOC 2128Z 269DEG 52KT 4134 8057
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH
77Special Weather Statement
National Weather Service Cleveland OH
636 PM EDT Sun Mar 22 2026
OHZ023-033-222300-
Mahoning OH-Trumbull OH-
636 PM EDT Sun Mar 22 2026
...A STRONG THUNDERSTORM WILL IMPACT SOUTHEASTERN TRUMBULL AND
NORTHEASTERN MAHONING COUNTIES THROUGH 700 PM EDT...
At 636 PM EDT, Doppler radar was tracking a strong thunderstorm over
Hilltop, or near Youngstown, moving east at 65 mph.
HAZARD...Half inch hail.
SOURCE...Radar indicated.
IMPACT...Minor hail damage to vegetation is possible.
Locations impacted include...
Youngstown, Niles, Campbell, Hubbard, Maplewood Park, Hilltop,
Austintown, Girard, McDonald, Mineral Ridge, and Churchill.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4109 8079 4117 8080 4121 8052 4107 8052
4107 8053
TIME...MOT...LOC 2236Z 266DEG 55KT 4113 8071
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...<30 MPH
SullivanSpecial Weather Statement
National Weather Service Cleveland OH
732 PM EDT Sun Mar 22 2026
OHZ017-018-027-230000-
Seneca OH-Wyandot OH-Hancock OH-
732 PM EDT Sun Mar 22 2026
...A STRONG THUNDERSTORM WILL IMPACT SOUTHWESTERN SENECA...
NORTHEASTERN WYANDOT AND HANCOCK COUNTIES THROUGH 800 PM EDT...
At 731 PM EDT, Doppler radar was tracking a strong thunderstorm near
Findlay, moving east at 60 mph. Another thunderstorm was located
near McComb and is also moving east at 60 mph.
HAZARD...Penny size hail.
SOURCE...Radar indicated.
IMPACT...Minor hail damage to vegetation is possible.
Locations impacted include...
Findlay, Tiffin, Fostoria, McComb, Arcadia, Vanlue, Van Buren, New
Riegel, Bloomdale, Benton Ridge, and Bascom.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until midnight EDT for
north central and northwestern Ohio.
&&
LAT...LON 4116 8388 4118 8309 4099 8309 4099 8311
4096 8311 4097 8388
TIME...MOT...LOC 2331Z 264DEG 53KT 4106 8358
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...<30 MPH
SullivanSpecial Weather Statement
National Weather Service Cleveland OH
746 PM EDT Sun Mar 22 2026
OHZ017-027-230015-
Wyandot OH-Hancock OH-
746 PM EDT Sun Mar 22 2026
...A STRONG THUNDERSTORM WILL IMPACT WESTERN WYANDOT AND SOUTHERN
HANCOCK COUNTIES THROUGH 815 PM EDT...
At 745 PM EDT, Doppler radar was tracking a strong thunderstorm near
Bluffton, moving east at 55 mph. Another storm was located near
Rawson and also moving east at 55 mph.
HAZARD...Penny size hail.
SOURCE...Radar indicated.
IMPACT...Minor hail damage to vegetation is possible.
Locations impacted include...
Bluffton, Forest, Arlington, Rawson, Carey, Mount Blanchard, Wharton,
Jenera, Mount Cory, Kirby, and Williamstown.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until midnight EDT for
northwestern Ohio.
&&
LAT...LON 4097 8387 4096 8322 4073 8340 4073 8350
4081 8350 4082 8351 4082 8388 4095 8388
TIME...MOT...LOC 2345Z 270DEG 49KT 4084 8388
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...<30 MPH
SullivanSpecial Weather Statement National Weather Service Cleveland OH 753 PM EDT Sun Mar 22 2026 OHZ020>022-230030- Summit OH-Portage OH-Medina OH- 753 PM EDT Sun Mar 22 2026 ...A STRONG THUNDERSTORM WILL IMPACT PORTAGE...SOUTHEASTERN MEDINA AND CENTRAL SUMMIT COUNTIES THROUGH 830 PM EDT... At 752 PM EDT, Doppler radar was tracking a strong thunderstorm near Wadsworth, or 7 miles east of Medina, moving east at 75 mph. HAZARD...Half inch hail. SOURCE...Radar indicated. IMPACT...Minor hail damage to vegetation is possible. Locations impacted include... Akron, Medina, Ravenna, Cuyahoga Falls, Kent, Hudson, Wadsworth, Tallmadge, Streetsboro, Mogadore, Stow, Norton, Brimfield, Fairlawn, Munroe Falls, Richfield, Edinburg, Silver Lake, Windham, and Boston Heights. PRECAUTIONARY/PREPAREDNESS ACTIONS... If outdoors, consider seeking shelter inside a building. && LAT...LON 4104 8188 4122 8179 4127 8100 4104 8100 TIME...MOT...LOC 2352Z 264DEG 64KT 4112 8173 MAX HAIL SIZE...0.50 IN MAX WIND GUST...<30 MPH Sullivan
The Cincinnati radar (KILN), 158 km away, was scanning. The volume nearest the first event began at 23:55 UTC.
34 hail. Local standard time, as filed.
Hail up to quarter-size in Williamstown.
Hail up to penny-size in Pigeon Creek.
Hail up to nickel-size about one-mile east of Tallmadge.
Hail up to penny-size about three-miles SSW of Chatfield.
Hail up to quarter-size in Bucyrus.
Hail up to penny-size in Creston.
Hail up to quarter-size about one-mile northeast of Mount Liberty.
Hail up to quarter-size about one-mile east of Bucyrus Airport.
Hail up to quarter-size on the north side of Galion.
Hail up to penny-size about one-mile south of Mount Vernon.
Hail up to quarter-size in Crestline.
Hail up to quarter-size in Mount Vernon.
Hail up to quarter-size in Rittman.
Hail up to penny-size about 1.5-miles NNW of Nankin.
Hail up to penny-size about two-miles northwest of Lexington.
Hail up to quarter-size about one-mile northwest of Barberton.
Hail up to quarter-size in Barberton.
Hail up to quarter-size on the northwest side of Lexington.
Hail up to quarter-size about 1.5-miles southwest of Mansfield.
Hail up to quarter-size about two-miles WSW of Mansfield.
Hail up to quarter-size about 1.6-miles east of Alta.
Hail up to quarter-size about two-miles SSW of Mansfield.
Hail up to quarter-size in Poland.
Hail up to quarter-size in Campbell.
Hail up to penny-size in Struthers.
Hail up to penny-size near Melv Drive and Lockwood Road in the Barberton and Portage Lakes area.
Hail up to penny-size along Tallmadge Road, near Sherman Road, on the northeast side of Brimfield.
Hail up to nickel-size about two-miles WNW of Rootstown.
Hail up to nickel-size in Rootstown. The hailfall lasted for about three minutes.
Hail up to ping pong ball-size in Millersburg.
Hail up to quarter-size about 1.6-miles WNW of Berlin.
Hail up to penny-size about five-miles northeast of Millersburg.
Hail up to half dollar-size in Glenmont.
Hail up to quarter-size in Wilmot.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Ohio in 2026Every state in 2026This day in weather historyWarnings in Ohio, March 2026
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1317825, 1317826, 1317829, 1317827, 1317828, 1317835, 1317902, 1317847, 1317834, 1317904, 1317833, 1317903, 1317841, 1317896, 1317843, 1317897, 1317898, 1317849, 1317892, 1317893, 1317894, 1317895, 1317899, 1317900, 1317901, 1317909, 1317910, 1317911, 1317912, 1317905, 1317907, 1317906, 1317913, 1317908.